Oklahoma, 2005

Flash Flooding and Hail in Oklahoma, June 12, 2005

June 12, 2005 · NWS OUN · 33 events in 19 counties and zones

17 thunderstorm wind, 11 hail, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$314,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 12, 7:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 7:28 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
828 AM CDT SUN JUN 12 2005

.DISCUSSION...
QUICK UPDATE TO RE-UP FLASH FLOOD WATCH THRU 12Z MON MORNING FOR
ALL AREAS NORTH OF A ROUGHLY CHEYENNE TO PERRY LINE WHERE HEAVIEST
RAINS HAVE ALREADY FALLEN AND MORE IS ONE THE WAY/ALREADY OCCURRING.
IN SHORT TERM... HARPER/WOODS/WOODWARD/ELLIS COUNTIES UNDER THE
GUN AS MCS CONTS TO AFFECT THESE COUNTIES WITH TRAINING FOR MUCH
OF THIS MORNING. THE WAY THE RADAR LOOP LOOKS TO BE SETTING
UP..CUD SEE AN ADDITIONAL 2-4 INCHES JUST THIS MORNING SOME
AREAS..WHICH WILL LIKELY PUSH THINGS IN A FEW AREAS INTO HIGH-END
STATUS AS SOME LOCALES HAVE ALREADY RECEIVED NEARLY 7 INCHES SINCE
FRIDAY. ADDITIONAL COMPLEX/S/ OF STORMS EXPECTED AGAIN THIS
EVENING/OVERNIGHT.
 MILLER

&&

.PREV DISCUSSION... (ISSUED 400 AM CDT SUN JUN 12 2005)

DISCUSSION...
RISK OF SEVERE WX AND FLOODING GET ALL THE ATTENTION THIS
MORNING. SYNOPTIC SETUP IS OMINOUS FOR THIS LATE IN SEASON AS NEG-
TILT TROF DRIVES E INTO PLAINS...BUT MESOSCALE FACTORS AND TIMING
ISSUES STILL LEAD TO A LOT OF UNCERTAINTY AS TO HOW THINGS WILL
UNFOLD. ONGOING CONVECTION ACROSS KS...NW OK...AND PANHANDLES HAS
NOT HAD MUCH SUCCESS IN MOVING OR DEVELOPING S OR SE SO FAR. IF
THIS TREND PERSISTS IT WILL BE A BAD SIGN FOR OK AND N TX. OUTFLOW
BOUNDARY CURRENTLY EXPECTED TO HANG UP NEAR OR NW OF THE I-44
CORRIDOR FROM CENTRAL OK SW INTO NW TX OR FAR SW OK BY
AFTERNOON...AND MAY LIFT BACK N ACROSS THE PANHANDLE IN WAKE OF
THE DYING MCS.

VIRTUALLY ALL OF THE MODELS ARE SUSPECTED OF HAVING A POOR
DEPICTION OF MESOSCALE FEATURES THAT WILL PLAY OUT LATER TODAY.
THESE INCLUDE SFC BOUNDARY LOCATIONS...MID/UPPER JET STRUCTURE...
LOW-LEVEL MOISTURE... AND THUS INSTABILITY. POCKET OF LOWER SFC
DEWPOINTS THAT SEVERAL MODELS PULL N ACROSS TX/OK IS HIGHLY
SUSPECT...THUS MODEL INSTABILITY MAY WELL BE UNDERFORECAST. COULD
EASILY SEE SBCAPES OF 4000 J/KG OR MORE BY LATE AFTERNOON. NOSE OF
STRONG W/NW UPPER JET IS LIKELY TO SWING AROUND BASE OF NEG-TILT
TROF AND PUNCH FARTHER E INTO TX OK BY THIS EVENING. THEREFORE
MEAN-LAYER SHEAR ALSO MAY BE UNDERDONE BY MODELS. SO... WHEREVER
DYNAMIC FORCING ENCOUNTERS UNMODIFIED LOW-LEVEL AIR OR THE
NORTHERN BOUNDARY THEREOF...WE THINK THERE IS A POTENTIAL FOR
WELL-ORGANIZED SUPERCELLS AND AN ATTENDANT RISK OF GIANT HAIL AND
PERHAPS STRONG LONG-TRACK TORNADOES. THIS RISK WILL BE MAXIMIZED
NEAR ANY EXISTING LOW-LEVEL BOUNDARIES...WHICH AT THIS TIME WE
FAVOR TO BE FROM NEAR A DRYLINE TRIPLE POINT IN OR NEAR THE TX S
PLAINS NE-WARD ALONG THE RESIDUAL SFC OUTFLOW BOUNDARY ACROSS
PARTS OF NW TX/SW OK... AND PERHAPS FARTHER NE TOWARD
CENTRAL/NCENTRAL OK.

THIS ONE COULD GO EITHER WAY. WOULD NOT BE SURPRISED TO SEE
STRONG/VIOLENT TORNADOES...AND WOULD NOT BE SURPRISED IF EARLY OR
WIDESPREAD STORM INITIATION SHORT-CIRCUITS THE WHOLE THING. DUE TO
INHERENT UNCERTAINTIES WE WILL STAY WITH A MDT RISK THIS MORNING
BUT STRETCH IT FARTHER NE TO INCLUDE MORE OF CENTRAL/NCENTRAL OK.
HWO WILL BE STRONGLY BUT CAREFULLY WORDED TO EXPLAIN THE UNKNOWNS
AS BEST WE CAN.

ON HEAVY RAIN/FLOOD RISK...WE WILL LET THE CURRENT FLOOD WATCH
EXPIRE AT 12Z AS CURRENT CONVECTION SHOULD CONTINUE TO LOSE
INTENSITY AND ORGANIZATION THROUGH THE MORNING. BUT WE MAY WELL
HAVE TO GET BACK INTO SOME OF THESE AREAS WITH ANOTHER WATCH LATER
TODAY OR TONIGHT...PENDING DEVELOPMENT AND EVOLUTION OF CONVECTION
DURING THE DAY. CURRENT FORECAST IS FOR STORMS THIS EVENING
EVENTUALLY TO ORGANIZE UPSCALE INTO SOME FORM OF MCS...MOST LIKELY
LINEAR GIVEN THE STRONG DYNAMIC SUPPORT...AND MARCH E ACROSS THE
AREA OVERNIGHT.

NO CHANGES WILL BE MADE THIS MORNING TO GRIDS BEYOND DAY 2...AS
ALL EFFORTS ARE BROUGHT TO BEAR ON THE NEAR-TERM CONVECTIVE HAZARDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  68  91  67 /  40  70  20  30
HOBART OK         89  67  91  66 /  50  70  20  30
WICHITA FALLS TX  94  70  95  70 /  40  60  20  20
GAGE OK           83  63  89  58 /  50  70  10  30
PONCA CITY OK     87  68  89  65 /  50  70  20  30
DURANT OK         92  73  95  73 /  20  40  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ004-OKZ005-OKZ006-
     OKZ007-OKZ008-OKZ009-OKZ010-OKZ011-OKZ012-OKZ013-OKZ014-
     OKZ015.

TX...NONE.
&&

In the hours before

Special weather statement, Jun 12, 7:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
849 AM CDT SUN JUN 12 2005

TXZ088-089-121400-
ARCHER TX-BAYLOR TX-
849 AM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND BAYLOR COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES SOUTHWEST OF
WESTOVER TO 10 MILES SOUTH OF MEGARGEL AT 849 AM CDT...MOVING
NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARCHER AND SOUTHEASTERN BAYLOR COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

...SPEG.
Local storm report, Jun 12, 8:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 AM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     2 SW GAGE               36.30N 99.78W
06/12/2005  61 MPH           ELLIS              OK   OFFICIAL NWS OBS

            MEASURED BY KGAG ASOS.

1246 AM     TSTM WND GST     2 SW GAGE               36.30N 99.78W
06/12/2005  69 MPH           ELLIS              OK   OFFICIAL NWS OBS

            MEASURED BY KGAG ASOS.

0110 AM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
06/12/2005  60 MPH           WOODWARD           OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

0155 AM     TSTM WND GST     6 SW CHEYENNE           35.55N 99.75W
06/12/2005  60 MPH           ROGER MILLS        OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

0230 AM     TSTM WND DMG     8 N LEEDEY              35.99N 99.35W
06/12/2005                   DEWEY              OK   PUBLIC

            3 INCH DIAMETER TREE LIMBS DOWN.

0250 AM     TSTM WND DMG     3 N MC CLURE            35.69N 99.32W
06/12/2005                   CUSTER             OK   PUBLIC

            3 INCH DIAMETER TREE LIMBS DOWN.

&&

JLP
Special weather statement, Jun 12, 8:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
942 AM CDT SUN JUN 12 2005

TXZ083-085-121500-
HARDEMAN TX-WILBARGER TX-
942 AM CDT SUN JUN 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND WILBARGER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF CHILLICOTHE AT
942 AM CDT...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EASTERN HARDEMAN AND NORTHWESTERN WILBARGER COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.

The radar

The Vance AFB radar (KVNX), 163 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 11 hail, 5 flash flood. Local standard time, as filed.

Flash Flood, Ellis

When
June 12, 9:00 AM CST to 10:30 AM CST
Where
Ellis County, 1 mi W of Arnett
Reported by
NEWSPAPER
Coordinates
36.133, -99.783

Multiple rounds of showers and thunderstorms on June 10-13 produced 3-day rainfall totals up to 7 inches over parts of Ellis county in northwestern Oklahoma. The ground eventually became saturated in some areas during this period producing flash flooding in Ellis county. Several rural roads were scoured or covered by floodwaters in Ellis County during this period, including some roads west of Arnett, OK.

Flash Flood, Ellis

When
June 12, 9:00 AM CST to 10:30 AM CST
Where
Ellis County, Shattuck
Reported by
NEWSPAPER
Coordinates
36.267, -99.883

Multiple rounds of showers and thunderstorms saturated grounds in western Ellis county causing flash flooding in some areas. Rock Creek and Wolf Creek overtopped their banks near Shattuck, OK, and covered agricultural fields and some low-lying roads in the area.

Hail, Noble

When
June 12, 12:00 PM CST
Where
Noble County, 1 mi S of Billings
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -97.433

Hail, Grant

When
June 12, 12:20 PM CST
Where
Grant County, Medford
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.817, -97.733

Hail, Kay

When
June 12, 12:29 PM CST
Where
Kay County, 2 mi W of Tonkawa
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.683, -97.333

Hail was reported on Interstate 35.

Hail, Noble

When
June 12, 1:40 PM CST
Where
Noble County, Perry
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.300, -97.283

Flash Flood, Ellis

When
June 12, 2:00 PM CST to 6:00 PM CST
Where
Ellis County, 1 mi W of Arnett
Reported by
NEWSPAPER
Coordinates
36.133, -99.783

After a brief break from the heavy rains, already saturated land received additional heavy rainfall in the afternoon across Ellis county causing additional flash flooding west of Arnett, OK. Several rural roads were scoured or covered by the floodwaters.

Flash Flood, Ellis

When
June 12, 2:00 PM CST to 6:00 PM CST
Where
Ellis County, Shattuck
Reported by
NEWSPAPER
Coordinates
36.267, -99.883

The heavy rains decreased for a brief period before additional thunderstorms dropped heavy rains over already saturated ground in parts of Ellis county. Additional flash flooding occurred as Rock Creek and Wolf Creek overtopped their banks again near Shattuck, OK, and covered agricultural fields and some low-lying roads in the area.

Flash Flood, Woodward

When
June 12, 2:30 PM CST to 4:00 PM CST
Where
Woodward County, Woodward
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -99.400

In the city of Woodward, in Woodward County, significant street flooding was reported by law enforcement personnel within the city at 2:40 pm CST on June 12.

Thunderstorm Wind, Washita

When
June 12, 3:25 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.400, -99.050

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Washita

When
June 12, 3:30 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
80 kt (92 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.400, -99.050

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Custer

When
June 12, 3:33 PM CST
Where
Custer County, 4 mi SSW of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.583, -99.217

Hail, Beckham

When
June 12, 3:43 PM CST
Where
Beckham County, 5 mi N of Carter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -99.500

Thunderstorm Wind, Custer

When
June 12, 3:44 PM CST
Where
Custer County, Clinton
Measured
69 kt (79 mph) estimated gust
Property damage
$300,000
Reported by
BROADCAST MEDIA
Coordinates
35.517, -98.967

The strong winds damaged the roofs of several buildings and homes. One building was the United Grocery Store. The main roof damage was shingles blown off. Several carports were also blown over. Power lines were downed. A few semi-trucks were overturned on Interstate 40.

Thunderstorm Wind, Custer

When
June 12, 3:48 PM CST
Where
Custer County, Arapaho
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.567, -98.950

Thunderstorm Wind, Custer

When
June 12, 3:55 PM CST
Where
Custer County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.517, -98.967

Two to three inch diameter tree limbs were downed.

Thunderstorm Wind, Custer

When
June 12, 4:05 PM CST
Where
Custer County, 9 mi W of Thomas
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.750, -98.917

Hail, Dewey

When
June 12, 4:20 PM CST
Where
Dewey County, Vici
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -99.300

Hail, Dewey

When
June 12, 4:23 PM CST
Where
Dewey County, Vici
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -99.300

Thunderstorm Wind, Blaine

When
June 12, 4:26 PM CST
Where
Blaine County, 16 mi WSW of Geary
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.800, -98.583

Thunderstorm Wind, Washita

When
June 12, 4:48 PM CST
Where
Washita County, Colony
Measured
69 kt (79 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
35.350, -98.683

Power lines were downed.

Thunderstorm Wind, Washita

When
June 12, 4:48 PM CST
Where
Washita County, Colony
Measured
69 kt (79 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.350, -98.683

Hail, Washita

When
June 12, 5:20 PM CST
Where
Washita County, Dill City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.283, -99.133

Hail, Washita

When
June 12, 5:26 PM CST
Where
Washita County, 5 mi WSW of Cordell
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -99.067

Hail, Harmon

When
June 12, 5:49 PM CST
Where
Harmon County, 2 mi E of Vinson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.900, -99.833

Thunderstorm Wind, Caddo

When
June 12, 5:58 PM CST
Where
Caddo County, 1 mi N of Lookeba
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.383, -98.350

Thunderstorm Wind, Grady

When
June 12, 6:05 PM CST
Where
Grady County, 4 mi W of Tuttle
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.283, -97.867

Hail, Greer

When
June 12, 6:23 PM CST
Where
Greer County, 1 mi N of Mangum
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -99.500

Thunderstorm Wind, Oklahoma

When
June 12, 6:35 PM CST
Where
Oklahoma County, Oklahoma City
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.483, -97.533

Wind was measured by KOCO Channel 5 in Oklahoma City at the intersection of Interstate 40 and 44.

Thunderstorm Wind, Cleveland

When
June 12, 6:40 PM CST
Where
Cleveland County, Moore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
35.333, -97.500

Strong wind gusts caused part of the roof and front paneling on a vacant warehouse to be ripped off. A backyard fence was also destroyed with 4x4 posts snapped in half.

Thunderstorm Wind, Logan

When
June 12, 7:15 PM CST
Where
Logan County, 6 mi S of Guthrie
Measured
61 kt (70 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -97.433

A large tree was down across the road near the intersection of Sooner Road and Forrest Hills.

Thunderstorm Wind, Pottawatomie

When
June 12, 7:22 PM CST
Where
Pottawatomie County, 3 mi SW of Mc Loud
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.400, -97.133

Thunderstorm Wind, Lincoln

When
June 12, 7:36 PM CST
Where
Lincoln County, 8 mi N of Chandler
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -96.883

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457215, 5457216, 5457139, 5457140, 5457141, 5457142, 5457217, 5457261, 5457262, 5457143, 5457144, 5457145, 5457146, 5457147, 5457148, 5457197, 5457198, 5457199, 5457200, 5457201, 5457202, 5457203, 5457204, 5457205, 5457206, 5457207, 5457208, 5457209, 5457210, 5457211, 5457212, 5457213, 5457214.